Alert archive / Virginia / Tornado Warnings in 2000

Tornado Warning 6, NWS Wakefield, VA

July 14, 2000Lancaster County, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 14, 2000, 7:18 PM EDT for Lancaster County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2000, 7:18 PM EDT (23:18 UTC)
Expired
Jul 14, 2000, 7:45 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Lancaster County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 142320
TORAKQ

VAC103-119-142345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  LANCASTER COUNTY IN EASTERN VIRGINIA
  MIDDLESEX COUNTY IN EASTERN VIRGINIA

* UNTIL 745 PM EDT

* AT 718 PM EDT...A WATERSPOUT WAS REPORTED AT A MARINA NEAR DELTAVILLE.
  THIS WATERSPOUT WAS REMAINING CLOSE TO SHORE.

* THE TORNADO IS REMAIN NEAR DELTAVILLE AND NEARBY POINTS OF THE SHORELINE
  AND THE BAY

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 2:45 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 PM EDT FRI JUL 14 2000

MOST PRESSING ISSUE THIS FCST PERIOD IS NEXT 12-18 HRS...AND
WHETHER/HOW MUCH SVR TSTM ACTVTY WILL OCCUR. CNVTN APCHG NWRN PTN OF
CWFA ATTM IS DVLPG IN LOLVL CNVERGENCE ZONE INVOF BLUE RIDGE. THINK
THIS ACTVTY IS DIURNALLY ENHANCED...AND WILL PRBLY DIE OUT BY ERY
EVE. POTENT SHRTWV DROPPING SEWD THROUGH GRT LKS RGN HAS INITIATED
WIDESPREAD TSTMS OH INTO WRN PA AND INDIANA. XPC SQLN TO DVLP NEXT
COUPLE OF HRS...AND SWEEP SEWD ACRS RGN DURG MID EVE/ERY SAT MRNG
TIME FRAME. ALTHO AMS NOT EXTRMLY UNSTBL...THINK ENOUGH INSTBY AVBL
FOR SQLN TO REMAIN FAIRLY POTENT/PSBLY SVR AS IT MOVES ACRS
CWFA...EVEN INTO THE ERY MRNG HRS. HAVE ISSUED SVR WX OTLK
ACCORDINGLY.

FOR THE SECOND THRU 4TH PDS...TOUGH TO GET A HANDLE ON PLACEMENT...
INTENSITY AND AREAL COVERAGE OF PCPN. XPC SOME SHWR/TSTM ACTVTY TO
BE CONTG ERN AREAS SAT MRNG...BUT THAT SHOULD SWEEP OFFSHORE B4 NOON
AND LEAVE VRBLY CLDY CONDITIONS. SHOULD BE ENOUGH LOLVL CNVERGENCE
AND INSTBY FOR SCT TSTMS TO DVLP DURG THE AFTN...WITH COVERAGE
DEPENDENT UPON AMT OF INSTBY/HEATING. HAVE GONE WITH 40 POP
EVERYWHERE. SPC HAS SLGT RISK TMRW...WHICH LOOKS RSNBL IF THERE'S
ENOUGH HEATING. IF IT'S CLDY...THEN THINK PCPN WILL BE SCT AT BEST
AND SVR THREAT SHOULD DCRS SGFNTLY.

AFTER SCT EVNG TSTMS SAT NGT...PTLY CLDY SKIES OVERNGT AND INTO SUN.
STILL CHANCE FOR SCT DIURNALLY ENHANCED TSTMS SUN AFTN/EVNG...WITH
LESS COVERAGE THAN SAT.

PERSISTENCE SHOULD WORK WELL WITH OVERNIGHT LOWS...BUT MAX TEMPS
COULD BE A CRAPSHOOT DEPENDING UPON SOLAR INSOLATION. HAVE GONE
ABOUT 5 DEG BLO CLIMO FOR HIGHS.

XTNDD...ONCE UPR LOW/SHEAR AXIS DEPART...BERMUDA HIGH TAKES HOLD FOR
A COUPLE DAYS. SO MON-WED SHOULD BE DRY FOR THE MOST PART...WITH
TEMPS GETTING BACK TO SEASONAL NORMS...PERHAPS A LTL HIGHER BY WED.

MARINE...SOMEWHAT DETERIORATING BOATING CONDS SAT INTO SUN...SPCLY
NRN CSTL WTRS. WINDS/SEAS MAY APCH SCA CRITERIA SAT NGT/SUN...BUT
WON'T BITE ON OVERDONE AVN MDL YET.

.AKQ...NONE.

SAMMLER

In the hours before

Special weather statement, Jul 14, 1:35 PM EDT, 5 hours 43 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
135 PM EDT FRI JUL 14 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE FROM LATE THIS AFTERNOON
THROUGH TONIGHT...

A WARM...MOIST AND UNSTABLE AIRMASS PREVAILS ACROSS THE MID ATLANTIC
REGION EARLY THIS AFTERNOON. MEANWHILE...A STRONG UPPER LEVEL
DISTURBANCE IS DROPPING SOUTHEASTWARD OUT OF THE GREAT LAKES REGION.
THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM HAVE DEVELOPED IN OHIO AND
WESTERN PENNSYLVANIA. THESE STORMS WILL SPREAD SOUTHEASTWARD AS A
SQUALL LINE THROUGH THIS AFTERNOON...AND INTO TONIGHT. THE SQUALL
LINE SHOULD ENTER THE VIRGINIA PIEDMONT BY MID EVENING...AND REACH
THE COAST EARLY SATURDAY MORNING. THE PRIMARY THREAT FROM THE SQUALL
LINE WILL BE DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS...SOME POSSIBLY CONTAINING LARGE HAIL AND
DAMAGING WINDS...ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND NORTH
OF A CHARLOTTESVILLE VIRGINIA TO WALLOPS ISLAND VIRGINIA LINE.

PERSONS IN CENTRAL AND SOUTHEAST VIRGINIA...THE LOWER MARYLAND
EASTERN SHORE...AND NORTHEAST NORTH CAROLINA SHOULD BE PREPARED FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND TAKE APPROPRIATE ACTIONS
SHOULD SEVERE THUNDERSTORMS WATCHES AND/OR WARNINGS BE ISSUED.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT SHOULD THE SEVERE THUNDERSTORM THREAT MATERIALIZE.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:18 PM EDTTornado WarningAKQMiddlesex27 min
Jul 14, 7:49 PM EDTTornado WarningAKQMathews26 min

Nearby

Tornado Warnings in Virginia, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.